Florida, 2008

Lightning Strike in Florida, July 12, 2008

July 12, 2008 · NWS MOB · 1 event in 1 county or zone

Lightning indirectly struck 4 people on Pensacola Beach. They were awaiting the start of the Blue Angels Air Show.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning indirectly struck 4 people on Pensacola Beach. They were awaiting the start of the Blue Angels Air Show. Three people were transported to the hospital. None of the injures were life threatening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 12, 11:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 12, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SAT JUL 12 2008

.AVIATION...MVFR CONDITIONS WILL BE MORE LIKELY OVER THE NORTHWEST
FLORIDA PANHANDLE EARLY ON...THEN OVER THE REMAINING COASTAL AREA
THIS AFTERNOON AS SCATTERED THUNDERSTORMS AGAIN FOLLOW THE DIURNAL
CYCLE.  OTHERWISE...VFR CONDITIONS PREVAIL. /29

&&

** PREVIOUS DISCUSSION **

.SHORT TERM...(TODAY AND TONIGHT)...OBSERVED AND MODEL GUIDANCE
INDICATES WE WILL HAVE A BIT OF AN AIRMASS DISCONTINUITY ACROSS OUR
FORECAST AREA TODAY...WITH DEEPER MOISTURE ACROSS OUR EASTERN
COUNTIES AND A SOMEWHAT DRIER AIRMASS ACROSS THE FAR WEST AND
NORTHWESTERN SECTOR CLOSER TO THE MIDLEVEL RIDGE AXIS.  MODEL
SOUNDING DATA FROM THE GFS/NAM/AND LOCAL WRF PACKAGES INDICATE OUR
SURFACE DEWPOINTS WILL MIX OUT INTO THE MIDDLE 60S ACROSS SOUTHEAST
MISSISSIPPI TODAY WITH LOWER TO MIDDLE 70S HANGING TOUGH FOR AREAS
EAST OF INTERSTATE 65.  PRECIPITABLE WATER VALUES WILL ALSO RANGE
FROM 1.75 INCHES WEST OF INTERSTATE 65 TO NEAR 2.25 INCHES FOR AREAS
EAST OF I-65.  AS THE PATTERN INDICATES...SOUTH CENTRAL ALABAMA AND
THE WESTERN FLORIDA PANHANDLE WILL HAVE THE HIGHER COVERAGES OF
THUNDERSTORMS TODAY AS ANOTHER WEAK SHORTWAVE RIDES DOWN THE
NORTHERLY FLOW ALOFT FROM EASTERN TENNESSEE...WITH A LITTLE LESS
COVERAGE OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA CLOSER TO
THE UPPER RIDGE AXIS.  AS WITH MOST NORTHERLY FLOW PATTERNS THIS
TIME OF YEAR...THERE IS THE POTENTIAL THAT SOME DRIER AIR IN THE
MIDLEVELS WILL RESULT IN A FEW STRONGER STORMS IN THE AFTERNOON
HOURS WITH WIND GUSTS FROM 40 TO 50 MPH...WITH ISOLATED SEVERE
STORMS (WINDS TO 60 MPH) ALSO POSSIBLE DURING PEAK HEATING THIS
AFTERNOON.  THE STORMS SHOULD GO OFFSHORE DURING THE EVENING HOURS
WITH CLEARING SKIES AND A LITTLE PATCHY FOG EXPECTED OVERNIGHT OVER
THE INLAND AREAS.

TODAYS WET MICROBURST POTENTIAL IS MODERATE.  /05

(SUNDAY AND MONDAY)...WEAK SURFACE TROF WILL SAG INTO THE AREA ON
SUNDAY AND STALL NEAR THE COAST ON MONDAY. THIS WILL SERVE TO
PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT AREAWIDE ON SUNDAY AND
CLOSER TO THE COAST ON MONDAY WITH SCATTERED TO LOCALLY NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING AND CONTINUING
THROUGH THE PEAK HEATING HOURS. THE TROPICAL ENVIRONMENT IS
CHARACTERIZED BY PRECIP WATER AMOUNTS AROUND 2 INCHES AND WITH THE
SLOW MOVEMENT OF THE THUNDERSTORMS...RAINFALL AMOUNTS WILL BE HEAVY.
/13

.LONG TERM...(TUESDAY THROUGH FRIDAY)...SURFACE TROF SLIDES OFFSHORE
LATE MONDAY INTO TUESDAY WITH A SLIGHTLY DRIER AIRMASS FILTERING IN
FOR THE FIRST PART OF THE PERIOD. THIS WILL KEEP POPS BELOW
CLIMATOLOGY ON TUESDAY AND WEDNESDAY (20-30 PERCENT) AND MAINLY
CONCENTRATED ALONG THE COASTAL SEABREEZE ZONE. THE BERMUDA RIDGE
REBUILDS WESTWARD FROM THE WESTERN ATLANTIC DURING THE LATTER PART
OF THE WEEK AND THIS WILL ALLOW POPS TO CLIMB BACK TO NEAR CLIMO
AVERAGES. TEMPERATURES WILL RUN VERY CLOSE TO NORMAL FOR THIS TIME
OF YEAR THROUGH THE PERIOD. /13

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL AGAIN PRESENT THEIR USUAL
PROBLEMS ALONG THE COAST TODAY.  WE WILL CARRY GENERALLY HIGHER
CHANCES OF IFR CONDITIONS IN PERIODIC PASSING THUNDERSTORMS FROM
15-21Z TODAY DURING THE PEAK HEATING HOURS...WITH A VCNTY SHRA/TSRA
MENTION FROM 12Z-15Z AT KPNS AS STORMS WILL BREAK OUT SOONER THERE.
OTHERWISE...PREVAILING CONDITIONS WILL SEE SCT030 FOR TCU BUILD-UPS
FOR MUCH OF THE DAY AND BKN150-200 FOR CIRRUS BLOWOFF FROM TCU AND
CB. /05

&&

.MARINE...HIGH PRESSURE OVER THE CENTRAL AND EASTERN GULF WILL SHIFT
GRADUALLY SOUTHWARD THROUGH MONDAY...RESULTING IN A SOMEWHAT
STRONGER WEST/NORTHWESTERLY WIND FLOW OVER THE GULF COASTAL WATERS
OF ALABAMA AND NORTHWEST FLORIDA SUNDAY INTO MONDAY.  WITH THE
MID/UPPER HIGH TO THE WEST OVER LOUISIANA AND TEXAS...THUNDERSTORM
WILL MOVE IN A GENERAL NORTHWEST TO SOUTHEAST MOTION THROUGH
SUNDAY.  A FEW STRONGER STORMS WITH WIND GUSTS AROUND 40 KNOTS WILL
BE POSSIBLE AS WELL.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  73  93  73 /  40  30  50  40
PENSACOLA   91  75  90  75 /  60  30  50  40
DESTIN      86  77  87  76 /  60  30  50  40
EVERGREEN   93  72  90  72 /  60  30  50  40
WAYNESBORO  95  72  92  72 /  30  20  30  40
CAMDEN      94  72  91  71 /  50  20  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05.JG
13.JC
Hazardous weather outlook, Jul 12, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SAT JUL 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE
COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE
THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL
ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON
HOURS.  THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50
MPH.  ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE
LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH.

WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE
THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND
HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The Mobile radar (KMOB), 102 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
July 12, 12:00 PM CST to 12:45 PM CST
Where
Escambia County, Pensacola
Injuries
0 direct, 4 indirect
Reported by
Emergency Manager
Coordinates
30.420, -87.220

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126620.